Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2004, 11:09 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 11:09 PM MST (06:09 UTC)
- Expired
- Jul 28, 2004, 12:00 AM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 280609 SVRTWC AZC003-019-023-280700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1110 PM MST TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA SOUTHEASTERN PIMA COUNTY IN ARIZONA NORTHEASTERN SANTA CRUZ COUNTY IN ARIZONA * UNTIL MIDNIGHT MST * AT 1109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NORTHWEST OF HUACHUCA CITY...OR ABOUT 20 MILES NORTHWEST OF SIERRA VISTA...MOVING SOUTHEAST AT 15 MPH. DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3194 11036 3189 11067 3166 11068 3162 11033 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:41 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 27, 9:41 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 941 PM MST TUE JUL 27 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY. && .DISCUSSION...SOMEWHAT OF A BUSY EVENING WITH ISOLATED THUNDERSTORM ACTIVITY ACROSS THE CWA. THE MAIN THREAT FROM STORMS TODAY WAS STRONG WINDS WHICH PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES THAT ENDED AT 7 PM MST. OUTFLOW FROM STORMS MOVING SOUTHEAST FROM THE PHOENIX AREA WERE STARTING TO MOVING THROUGH TUCSON AT 930 PM. IN THE SHORT-TERM WILL NOT BE MAKING ANY CHANGES TO THE GOING FORECAST. OTHERWISE...MODELS WERE STILL SHOWING A SLIGHT DRYING TREND AS THE RIDGE AXIS MOVES OVERHEAD WITH DRIER AIR SPREADING INTO THE STATE. THE CENTER OF THE HIGH EVENTUALLY SETS UP OVER CENTRAL NEW MEXICO AROUND SUNDAY WITH A BETTER FLOW FOR THUNDERSTORMS BECOMING ESTABLISHED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 27, 7:31 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 731 PM MST TUE JUL 27 2004 UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES AZZ019-030-281400 NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 731 PM MST TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES .DAY ONE...REST OF TODAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD MAINLY BEEN PRODUCING LOCALLY HEAVY RAINFALL TODAY. HEAVY RAINFALL IN THE BURN AREAS OF MOUNT GRAHAM AND ALONG HIGHWAY 70 NORTHWEST OF SAFFORD PROMPTED FLASH FLOOD WARNINGS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE THREAT OF SEVERE WEATHER IN TERMS OF THE POTENTIAL FOR DAMAGING WINDS IN EXCESSES OF 58 MPH AND LARGE HAIL HAD DIMINISHED. THUS...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER WAS ALLOWED TO EXPIRE AT 7 PM MST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031>035-281400- COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION- WESTERN PIMA COUNTY- 731 PM MST TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA .DAY ONE...REST OF TODAY ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP EARLY THIS EVENING ACROSS PARTS OF SOUTHEAST PINAL...EASTERN PIMA AND NORTHERN COCHISE COUNTY. THE STRONGEST STORMS WITH VERY HEAVY RAINFALL AND DAMAGING WINDS WERE OVER OPEN COUNTRY IN SOUTHEAST PINAL COUNTY AT 730 PM MST. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 27, 6:22 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM FLASH FLOOD 15 SSW THATCHER 32.63N 109.83W
07/27/2004 GRAHAM AZ LAW ENFORCEMENT
MUD ACROSS HIGHWAY 366 BELOW TURKEY FLAT
&&
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:49 PM MST | Flash Flood Warning | TWC | Graham | 56 min |
| Jul 27, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 63 min |
| Jul 27, 8:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 29 min |
| Jul 27, 9:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 28, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 28, 3:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 28, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.